The Lupus Forum banner
1 - 12 of 12 Posts

·
Registered
Joined
·
425 Posts
Discussion Starter · #1 ·
Hello everyone I am new here, I was officially dxed Lupus in Nov 2008, but we all know the drill, years of misery before a dx lots of times.
Anyway now that we know, and my rheumy and respirologist I have been doing alot of pulmonary function tests as I have been having trouble. We think my shortnes of breath and pain is simply due to Lupus no lung problem or anything. Found that out today and i'm thrilled. But my ESR is really high-98 and it never really lowers so today along with my reg prednisone, plaquenil I have been asked to try methotrxate in a low dose 7.5 mg.
Can anyone give me any pointers? Thanks Sandra
 

·
Registered
Joined
·
360 Posts
Hi Sandra,

MTX has a very long track record and has been used with great success by many people with various autoimmune diseases. I was on 20 mg. of the pills at first but then was switched to the injections because they are more effective. It worked well for me for 1 1/2 years, but once my lupus dx became confirmed I started on Imuran which has been great too. You'll have to take folic acid or leucovorin to help counter side effects of the MTX. I have to warn you, if you read up on MTX it will scare you silly, but rest assured, most people have no serious problems with it and you'll be getting regular blood work to make sure the MTX is behaving itself and not causing any problems. It's worth trying. You're starting on a low dose and hopefully you won't have any stomach problems, especially if you make sure to take your pills with food. You can also split your dose over the course of the day (per my doctor, but check with yours). Good luck. I hope it becomes your miracle med.
 

·
Moderator
Joined
·
11,410 Posts
Hi Sandra,

I started on methotrexate the beginning of this year.

My rhumey has me take folic acid 7 days a week. I take it every morning.

I take methotrexate once a week. (20mg,pill form) I take it with my evening meal and I eat a bigger meal on that night. I drink a lot of water.

I haven't experience any side effects from methotrexate.

Good luck with it.

Love,
Lyn
 

·
Registered
Joined
·
3,033 Posts
Hi im also on Methotrexate thouhg lupus not confirmed i take it for rheumatoid arthritis started at 10 mg then 12 .5 mg then 1 5 mg then 20 mg i ddint do well on 20 mg so back to 15 mg.

i agree the leaflet can scare you but as long as you have the safety blood tests you'll be fine as anything such as side effects are dealt with swiftly.
my side effects were not major but enough to say well 20 mg made no improvement to my illness so back to 15 mg and im fine with that.

i aslo take folic acid 6 days a week and omperazole as i have acid reflux.
wish u well.

only tip i can say is drink as much water as u can it helps the body flush out unwanted excess medication and good for u.
lv countrylass
 

·
Registered
Joined
·
2,404 Posts
I have been on MTX for several years. I did have side effects to start but in my case it was very well worth it. I would strongly encourage you to give it a try.
Please remember your flu jab if recommended. Also see your Doc. straight away when you get any infection,as you won't be able to just shake things off. Having said that don't be overly fearful that you will catch every infection going, it really isn't that bad.

I would now be very sorry if I had to come off it as it suits me well. Any side effects went within 3 months.
x Lola
 

·
Registered
Joined
·
360 Posts
I'd like to second what Lola said about infections. I was afraid I was going to catch every bug out there and end up with an infection because of my immune system being suppressed, but that hasn't been a problem at all. I still never get sick except for the one bronchial infection I got as a result of spring allergies. However, one short course (4 days) of an antibiotic cleared it up with no problem. Chances are you'll have the same experience. As my doctor told me, the immune system is being suppressed to a more normal level, not so much so that you'll be sick all of the time. It's true that sometimes that balance is hard to get and some people do get infections, but many people don't have a problem at all.
 

·
Registered
Joined
·
360 Posts
Yeah, me too. I used to freak every time I'd read/hear about the increased suseptibilty to infections, but again, that's the drug industry having to cover its back and mention every single thing that could possibly go wrong even if only a very, very few people had the problem. Same thing with many of the side effects listed. It's really scary when you first start on this journey, that's for sure! :)
 

·
Registered
Joined
·
425 Posts
Discussion Starter · #10 ·
I've taken 2 doses and will take the third on Wed, so far so good, only I do feel quite sleepy-tired or flat somtimes a bit queezy or a headache but find it no worse than the Lupus symptoms and am hopeful that I get good results.
Anybody else get sleepy on MTX? Thanks Sandra
 

·
Registered
Joined
·
360 Posts
Hi Sandra, yes I would get that sleepy or "flat" feeling. Flat is a great way to describe it that I've never heard before. I found that passed after being on MTX for a while, though some people continue to have that side effect and take it at bedtime for that reason.
 

·
Registered
Joined
·
1,999 Posts
Hi, I'm glad you have gone on the mtx. I've been on it for 17 1/2 years and on high dose for 12 years now. I've taken all 3 forms, pills, inj, and iv. I had most side effects with tablets, less with inj, and once I adapted to the high dose, the iv's. If you go higher on your dose, and are on it for a long term, you may want to look at inj's. The reason being that the liver detox's about 1/2 of what you take in pill form, and only about 20% of what you take with inj's. With iv's you get nearly 100% of the benefit.

Yes, it is very common to get sleepy with mtx. I've slept up to 18 hours at a stretch. The longer you are on it, the less your side effects will be.

As with any immune suppressor, you will be more susceptible to ordinarily mild symptoms easily moving into infections. So, keep your doctor immediately updated if you have a flu, cold, lung problems, or any other issues. Usually a dose of antibiotics will set you right. As with any medication, if you don't improve in a few days, contact your doctor.

Taking folic acid with mtx is important. Mtx and folic acid are only one chemical bond apart. When they are taken together, the folic acid will neutralize the damage to healthy cells from the mtx.

Leucovorin, mentioned previously, can be thought of as a "pumped up" folic acid. This, then, works on even more of the mtx to prevent damage to healthy cells. The reason this is not used with people taking mtx for cancer, is that the risk to healthy cells vs destroying the "wrong" cells is taken as an acceptable risk. Using chemo drugs for autoimmune diseases is a whole different thing, so we need to protect our healthy cells. Stiff muscles and joints are also common post mtx. The reason: the dead inflammatory cells will pool in muscles and joints. Drinking a good amount of water helps to wash these out of the body. [just a little science explanation] I did put a posting down under cytotoxic drugs which goes thru all this.

Early on with mtx I would allow myself 2 days post tx to have chemo reactions. If I didn't need them, they were a bonus back in my week, if I did, then I had them there. Stay rested, take care of yourself, and if you feel a bit queasy, then allow the time to adjust. I hope it gives you the same sort of benefit I have gotten from it.
Sally
 
1 - 12 of 12 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top